Alert archive / New Mexico / High Wind Watches in 2011

High Wind Watch 19, NWS Midland/Odessa, TX

April 21, 2011Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 21, 2011, 4:12 AM MDT for Eddy County, New Mexico. It took effect at Apr 22, 2011, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 21, 2011, 4:12 AM MDT (10:12 UTC)
In effect from
Apr 22, 2011, 11:00 AM MDT
Expired
Apr 21, 2011, 2:13 PM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3519 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

780 
WWUS74 KMAF 211012
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
512 AM CDT THU APR 21 2011

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY 
EVENING FOR THE GUADALUPE MOUNTAINS...

.WINDS IN INCREASE FRIDAY THROUGH THE GUADALUPE MOUNTAINS AS AN
UPPER LEVEL STORM SYSTEM PASSES TO THE NORTH OF THE REGION.  

NMZ027-TXZ258-212100-
/O.NEW.KMAF.HW.A.0019.110422T1700Z-110423T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
412 AM MDT THU APR 21 2011

...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING.  

* TIMING...FRIDAY MORNING THROUGH FRIDAY EVENING.

* WINDS...SOUTHWEST 30 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...HIGH PROFILE AND LIGHT WEIGHT VEHICLES MAY EXPERIENCE
  SUDDEN GUSTS OF WIND...WHICH COULD RESULT IN LOSS OF CONTROL.
  AVIATION INTERESTS MAY EXPERIENCE LOCALIZED BUT EXTREME
  TURBULENCE...OR STRONG DOWNWARD AIRFLOWS...IF FLYING IN THE
  VICINITY OF THE GUADALUPE MOUNTAINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
911 
WWUS74 KMAF 212013
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
313 PM CDT THU APR 21 2011

...HIGH WIND WATCH FOR GUADALUPE MOUNTAINS CANCELLED..

.THE UPPER TROUGH WILL PASS FARTHER NORTH OF THE AREA FRIDAY THAN
PREVIOUSLY EXPECTED. THEREFORE THE HIGH WIND WATCH HAS BEEN CANCELLED.

NMZ027-TXZ258-212115-
/O.CAN.KMAF.HW.A.0019.110422T1700Z-110423T0200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
213 PM MDT THU APR 21 2011

...HIGH WIND WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS CANCELLED THE
HIGH WIND WATCH FOR THE GUADALUPE MOUNTAINS FRIDAY. 

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 21, 3:47 AM MDT, 25 minutes earlier.

Area forecast discussion, Apr 21, 3:47 AM MDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 AM CDT THU APR 21 2011

.DISCUSSION...

LATEST SFC ANALYSIS SHOWS REMNANTS OF COLD FRONT EXTENDING FROM KINK
TO SOUTH OF KSJT...W/A COUPLE OF CELLS STILL GOING IN THE CONCHO
VALLEY.  MPE INDICATES PREVIOUS CONVECTION FURTHER WEST PRODUCED UP
TO AN INCH OF RAINFALL OVER THE FAR EASTERN STOCKTON
PLATEAU...ALTHOUGH THIS WAS LIKELY CONTAMINATED.  CONVECTION HAS
LIKELY AFFECTED EXPECTED STRATUS DEVELOPMENT OVER THE EASTERN FA
THIS AM...ALTHOUGH SAT FOG PRODUCT SHOWS HINTS OF DEVELOPMENT.  AT
ANY RATE...MODELS CONTINUE TO ERODE STRATUS E-SE THROUGHOUT THE
DAY...MIXING THE DRYLINE E-SE WITH IT.  DIFFERENTIAL HEATING WOULD
FAVOR CONVECTIVE REDEVELOPMENT IN THIS AREA LATER TODAY...ALONG THE
E-SE FRINGES OF THE CWA.  IN THE MEANTIME...OBSERVATIONS SHOW A SFC
TROUGH FORMING IN WY/CO...AND SET TO STRENGTHEN AND MOVES SE TO THE
PANHANDLES BY 18Z AHEAD OF AN UPPER TROUGH ENTERING THE PAC NW.
THIS WILL RESULT IN AN UPTICK OF SW FLOW IN THE GUADALUPES/VAN HORN
AREAS...AND OUT ONTO THE SE NM PLAINS...FOR CRITICAL FIRE WX
CONDITIONS TODAY.  FRIDAY...AS THE UPPER TROUGH SKIRTS THE UPPER
CONUS...MODELS BRING A H7 JET MAX ALONG THE TEXAS/NM
BORDER...W/FORECAST SOUNDINGS EASILY MIXING THIS DOWN DURING THE
AFTERNOON.  WE/LL UPGRADE THE FIRE WX WATCH TO A WARNING...DUE TO
MODEL CONSISTENCY.  WINDS IN THE GUADALUPES WILL BE APPROACHING HIGH
WIND WARNING CRITERIA...ALTHOUGH THE ARE SLIGHT DIFFERENCES IN THE
MODELS.  WE/LL ISSUE A WATCH FOR TXZ258 FOR FRIDAY...AND LET
SUBSEQUENT SHIFTS MAKE THE CALL ON UPGRADING TO A WARNING OR NOT.

FRIDAY AFTERNOON...MODELS HINT AT CONVECTIVE REDEVELOPMENT ALONG THE
DRYLINE...BUT THIS FEATURE LOOKS TOO FAR SE TO AFFECT ALL BUT THE
EXTREME LWR TRANS PECOS.  SATURDAY AFTERNOON...DRYLINE IS SET TO
SURGE W-NW TO A SFC TROUGH OVER THE AREA...W/MODELS PERSISTENT IN
SENDING A POTENT SHORTWAVE INTO THE AREA AHEAD OF THE NEXT UPPER
TROUGH SET TO MOVE THRU THE WRN CONUS.  THE GFS...NAM..AND SREF ALL
TIME THIS SHORTWAVE TO INTERSECT THE RETREATING DRYLINE SATURDAY
NIGHT...THE DRYLINE MAKING SIGNIFICANT PROGRESS WESTWARD BY 12Z
SUNDAY...BEFORE TAPERING EAST W/THE DRYLINE SUNDAY AFTERNOON.
DRYLINE ATTEMPTS TO REDEVELOP WESTWARD SUNDAY NIGHT...BUT IS QUICKLY
SCOURED EAST MONDAY BY THE UPPER TROUGH.  THE REST OF THE EXTENDED
LOOKS DRY.  MODELS HINT AT A SECOND TROUGH FOLLOWING CLOSE ON THE
HEELS OF THE FIRST BY MID-WEEK...BUT THE MODELS DIFFER ON TIMING.
IN ADDITION...THE GFS WILL LIKELY MODULATE IN AMPLITUDE SOME BETWEEN
NOW AND THEN...SO WE/LL KEEP DRY GRIDS.

FOR TEMPS...WE/VE AGAIN USED A BLEND OF THE NAM AND GFS...W/THE NAM
BEING CONSISTENTLY COLDER.  MODEL TEMP TRENDS/FCST SOUNDINGS SUGGEST
GUIDANCE NUMBERS LOOK REASONABLE...NEAR OR ABOVE NORMAL MOST OF THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              80  61  94  59  /  10  10  10  10
CARLSBAD NM                92  56  90  53  /   0  10   0  10
DRYDEN TX                  89  64  94  65  /   0  10  10  10
FORT STOCKTON TX           91  62  96  62  /   0  10  10  10
GUADALUPE PASS TX          86  57  81  57  /   0   0   0   0
HOBBS NM                   89  54  89  54  /   0  10   0  10
MARFA TX                   90  46  85  44  /   0   0   0  10
MIDLAND INTL AIRPORT TX    86  60  93  59  /  10  10  10  10
ODESSA TX                  83  61  95  60  /  10  10  10  10
WINK TX                    96  58  99  57  /  10  10   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MDT THIS
     EVENING FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS
     NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     RED FLAG WARNING FROM 11 AM TO 8 PM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8
     PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES... GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     RED FLAG WARNING FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM
     MDT/ FRIDAY FOR THE FOLLOWING ZONES... GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

10/44
Hazardous weather outlook, Apr 20, 1:34 PM MDT, 14 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
234 PM CDT WED APR 20 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
234 PM CDT WED APR 20 2011 /134 PM MDT WED APR 20 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN LOW
ROLLING PLAINS...THE EASTERN PERMIAN BASIN...AND THE LOWER TRANS
PECOS REGION. A FEW STORMS THAT DEVELOP COULD BECOME SEVERE...
WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. FREQUENT
LIGHTNING STRIKES AND BRIEF HEAVY RAIN WILL ALSO ACCOMPANY STORMS
THAT DEVELOP.

GUSTY WESTERLY WINDS...VERY LOW RELATIVE HUMIDITY...AND EXTREME
FIRE DANGER WILL CONTINUE TO BRING CRITICAL FIRE WEATHER
CONDITIONS TO THE GUADALUPE MOUNTAINS THROUGH EARLY THIS EVENING.
A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY SOUTHWESTERLY WINDS...VERY LOW RELATIVE HUMIDITY...AND
EXTREME FIRE DANGER WILL BRING A CRITICAL FIRE WEATHER POTENTIAL
TO THE GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS...AND
VAN HORN CORRIDOR THURSDAY AND FRIDAY. A RED FLAG WARNING IS IN
EFFECT THURSDAY...AND A FIRE WEATHER WATCH IS IN EFFECT FRIDAY FOR
THESE LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS IN THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS
REGION SHOULD MONITOR WEATHER CONDITIONS LATE THIS AFTERNOON
THROUGH TONIGHT. ACTIVATION MAY BE REQUESTED IF SEVERE WEATHER
DEVELOPS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 20, 10:46 PM MDT, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1146 PM CDT WED APR 20 2011

TXZ063-070-210515-
GLASSCOCK-REAGAN-
1146 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHERN REAGAN AND SOUTH CENTRAL GLASSCOCK COUNTIES UNTIL 1215 AM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST OF NORTH REAGAN
FIRE STATION AT 1146 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 3:41 AM MDTRed Flag WarningMAF40 hr
Apr 20, 7:21 PM MDTSevere Thunderstorm WarningMAFPecos34 min
Apr 20, 8:08 PM MDTSevere Thunderstorm WarningMAFPecos37 min
Apr 21, 2:29 PM MDTSevere Thunderstorm WarningMAFPecos61 min
Apr 21, 3:18 PM MDTTornado WarningMAFPecos, Terrell57 min
Apr 21, 4:14 PM MDTTornado WarningMAFPecos61 min
Apr 21, 4:47 PM MDTTornado WarningMAFPecos, Terrell58 min
Apr 21, 5:01 PM MDTSevere Thunderstorm WarningMAFScurry14 min
Apr 21, 5:45 PM MDTTornado WarningMAFTerrell60 min

Nearby

High Wind Watches in New Mexico, 2011High Wind Watches in Texas, 2011Every high wind watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.